Jul 21 2009
Tylenol (acetaminophen, also known as paracetamol outside the US) has been in the news recently. Most of the stories I’ve seen have been accurate, but I’ve run across a couple of people who misunderstood what they read. I thought I’d try to put the record straight.
An FDA advisory panel has recommended reducing the maximum allowed single dose from 1000 mg to 650 mg in over-the-counter acetaminophen products. The 1000 mg dose would be available by prescription only. They also recommended eliminating painkillers like Percocet and Vicodin that contain a combination of a narcotic and acetaminophen. They did not recommend removing acetaminophen from over-the-counter cold remedies, cough medicines and similar products that combine acetaminophen with other drugs. Advisory panel recommendations are not binding, but the FDA usually follows them.
Some people got the impression that the FDA had just discovered that acetaminophen can be dangerous. No, we always knew that. The danger is when you take too much: it can damage the liver. The “new” information is just that acetaminophen overdose is now the leading cause of liver damage, causing an estimated 1600 cases of liver failure each year. Continue Reading »